Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 121, NWS Melbourne, FL

June 24, 2023Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 24, 2023, 2:39 PM EDT for Orange County, Osceola County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 2:39 PM EDT (18:39 UTC)
Expired
Jun 24, 2023, 3:04 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 69 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS52 KMLB 241839
SVRMLB
FLC095-097-241915-
/O.NEW.KMLB.SV.W.0121.230624T1839Z-230624T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
239 PM EDT Sat Jun 24 2023

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...
  North central Osceola County in east central Florida...

* Until 315 PM EDT.

* At 239 PM EDT, a severe thunderstorm was located over Yeehaw
  Junction, or over Buena Ventura Lakes, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Kissimmee, Buena Ventura Lakes, East Lake Toho and
  Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2827 8143 2837 8145 2847 8111 2828 8112
TIME...MOT...LOC 1839Z 262DEG 22KT 2833 8137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schaper
2 follow-up statements
845 
WWUS52 KMLB 241853
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
253 PM EDT Sat Jun 24 2023

FLC095-097-241915-
/O.CON.KMLB.SV.W.0121.000000T0000Z-230624T1915Z/
Orange FL-Osceola FL-
253 PM EDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTH CENTRAL ORANGE AND NORTH CENTRAL OSCEOLA COUNTIES...

At 252 PM EDT, a severe thunderstorm was located over Austin Tindall
Park, or near East Lake Toho, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, East Lake Toho, Narcoossee, Lake Hart and Austin Tindall
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2827 8134 2840 8136 2847 8111 2828 8112
TIME...MOT...LOC 1852Z 262DEG 22KT 2834 8127 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schaper
280 
WWUS52 KMLB 241904
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
304 PM EDT Sat Jun 24 2023

FLC095-097-241914-
/O.CAN.KMLB.SV.W.0121.000000T0000Z-230624T1915Z/
Orange FL-Osceola FL-
304 PM EDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2827 8134 2840 8136 2847 8111 2828 8112
TIME...MOT...LOC 1904Z 262DEG 22KT 2835 8118 

$$

Schaper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:24 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 11:24 AM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1124 AM EDT Sat Jun 24 2023

.UPDATE...
Issued at 1110 AM EDT Sat Jun 24 2023

No significant change to today's forecast philosophy. Morning
KXMR sounding shows some drier air between 800-900mb which is also
seen upstream at KTBW. This has produced a much quieter morning
with only patchy altocu/cirrus and light offshore (W/SW) winds.
Sfc analysis shows the low level ridge axis is located across the
Treasure coast so lighter winds will allow the sea breeze to
develop first there. Diurnal heating is generating cumulus and
boundary collisions later in the day are forecast to produce a
high coverage of storms over EC FL, pushing east-northeast and
offshore this evening.

A small but very long period east swell (1 ft at 14-15 sec) is
being detected by NOAA Buoy 009 and this will reach the surf zone
this afternoon. This will produce a Moderate risk of life
threatening rip currents at all central Florida Atlantic beaches.
Beachgoers are reminded to only enter the surf where lifeguards
are present.

&&

.AVIATION...
(12Z TAFS)
Issued at 1110 AM EDT Sat Jun 24 2023

W to SW flow 5-10 knots will turn onshore at coastal terminals
beginning at SUA by 16Z and zippering up to MLB/TIX by 18Z.
TEMPO groups in place for MVFR/IFR conds in TSRA all terminals
primarily 18Z-22Z with lingering convection near the coast through
00Z. Not confident in a second round of convection across northern
terminals after sunset.

&&

.PREV DISCUSSION...
Issued at 250 AM EDT Sat Jun 24 2023

Today-tonight...While the H50 low over the Great Lakes lifts
NE in Canada, it's trailing trough, extending all the way south
into the NE GOMEX will persist today, and amplify some tonight
as yet another mid level short wave drops SE from the lower MS
Valley and across NOFL. The axis of the Atlantic surface ridge
will reside near Lake Okeechobee. SSW-SW will flow continue for
another day, with a high PWAT airmass ranging from 1.8"-2.0",
depending on your model of choice. The ECSB will develop once
again, and should remain pinned along/closer to the Volusia Co.
Coast, while working progressively farther inland as one heads
south across the Space/Treasure Coast Counties.

CAMS guidance shows much less activity during the morning hours
but really ramps up diurnal convection along the ECSB, starting
along the Treasure Coast during the early afternoon, and then
progressing north/inland from mid afternoon through early evening
as interaction with the WCSB occurs. Categorical PoPs (80) of the
NBM are favored of the lower MOS guidance. While slightly weaker
W-WSW steering flow (~15kt) is progged today, the potential for
locally heavy rainfall and isolated stronger storms continues,
given continued high afternoon CAPE/PWAT values.

Scattered-numerous showers/storms (30-40 PoPs west/50-60 east)
expected to linger over the east side of the peninsula through
early evening. Max temps around 90 along the Treasure Coast, L90s
elsewhere. Mins in the L70s. Peak heat index values 100-106F
areawide.

Sunday...
A weak vort max traverses the state as we finish out the weekend.
Drier air at H7 will be on our northern doorstep, which is
forecast to limit convective coverage to 30-40% north of I-4.
Otherwise, 50- 70% rain/storm chances still look on target for the
remainder of the area in the afternoon and early evening.
Westerlies remain in place aloft, but PBL winds appear light
enough for the Atlantic breeze to make it inland 20-30 miles from
the coast. Leaned on HREF for timing of storms, which appears to
begin after 1-2PM with a maximum in coverage/intensity near the
sea breeze in the early evening. Water loading in the storm cores
could promote a few stronger wind gusts 40-50 mph, otherwise
frequent lightning and torrential rain will continue to be the
primary threats. Highs 88-93 (coast-interior), max heat index
either side of 100F.

Monday-Wednesday...
Meridional pattern persists across CONUS. A -2.5 sigma (566 dam)
H5 trough will slowly move from the Great Lakes to the Mid-
Atlantic. Sprawling over Texas, you'll find a +2.5 sigma (596 dam)
ridge, responsible for a record-breaking heat wave. This
translates to broad northwesterly flow aloft over FL. As the
trough makes its closest approach to us Tue/Wed, westerlies will
increase in the boundary layer to around 15-20 KT. At the surface,
the high pressure axis settles southward, closer to 25-26N.
Within the NW flow, somewhat "drier" air filters into the area
Monday, with PW values settling closer to 1.50". A subtle increase
in moisture is advected into the area Tue-Wed in association with
the trough. Countering this slug of moisture, H7 T's will warm to
around +10C, limiting lapse rates to some extent.

Thus, rain/storm chances will drop to 20-40% (N-S) Monday before
returning to 40-50% area-wide Tue & Wed. Expect bright morning
sunshine before storms develop in the PM. This, along with
southwesterly flow limiting Atlantic breeze propagation, will
deliver more hot temps to East Central Florida. Low/mid 90s will be
widespread each afternoon, with daily peak heat indices 100-107.

Thursday-Next Saturday...
A preponderance of members increase H5 heights to around 590 dam
as the mid-level pattern tries to flatten out over CONUS. 23/12Z
cluster analysis shows only minor variance in the depth of the
trough and resultant ridge positioning by this time. This would
allow the low-level high pressure axis to move northward toward
our latitude, with a more seasonable daily sea breeze circulation
returning. Negating factors for storm coverage will be warm mid-
level temps, slightly drier air, and a bit more synoptic-scale
subsidence amid the height rises. Held onto a fairly typical
30-50% daily chance for storms until more details come into view.

H85 T's are now projected to make a run at +20C late next week. This
will continue to yield widespread low/mid 90s and peak heat indices
from 101-107, still just shy of our heat advisory threshold.

MARINE...
Today-tonight...Light-moderate S-SW winds continue, becoming
onshore near the coast in the afternoon Speeds AOB 10kt near shore
and a little below 15kt well offshore. Seas 1-2ft near shore and
up to 3ft well offshore. The main concern continues to be for
strong late afternoon-evening storms moving offshore.

Sunday-Wednesday... The high pressure axis moves from the Treasure
Coast on Sunday toward far S Florida by Tue/Wed. Scattered/numerous
storms will develop Sunday afternoon and evening, with offshore-
moving storms possible. Rain chances lessen over the waters to 20-
40% coverage Monday through Wednesday. Outside of any storms, winds
will hold onto a southerly component. Speeds 5-12 KT through Monday
before increasing 10-15 KT Monday night through Wednesday, locally
15-20 KT beyond 30 nm. Nearshore seas less than 2 feet, increasing
to 2-3 feet (locally 4 ft) beyond 20 nm.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  72  89  72 /  80  50  30  10
MCO  92  73  92  73 /  70  40  50  10
MLB  92  73  90  73 /  80  60  60  20
VRB  92  73  90  73 /  80  60  60  20
LEE  91  73  92  73 /  70  30  30  10
SFB  93  73  92  73 /  80  40  50  10
ORL  93  74  92  74 /  70  40  50  10
FPR  91  74  89  73 /  80  60  60  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Kelly
LONG TERM....Schaper
Hazardous weather outlook, Jun 24, 10:00 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Sat Jun 24 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-242300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1000 AM EDT Sat Jun 24 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Another active afternoon with numerous to widespread showers and
lightning storms is forecast across east central Florida today.
Storms are expected to first develop during the early afternoon
over the Treasure Coast along the east coast sea breeze. Activity
is expected to spread farther north and inland from mid to late
afternoon, and linger through early evening, mainly over northern
and central counties.

Today's storms are expected to move east-northeast at 15 mph. Any
stronger storm could produce wind gusts of 40 to 50 mph, frequent
lightning, small hail, and torrential downpours. Move indoors if
skies look threatening, or you hear thunder.

.FLOOD IMPACT...
Storms will be capable of producing 1 to 3 inches of rainfall in a
60 to 90 minute period today. This will likely result in localized
flooding of area roads, urban, poorly drained and low lying areas.
Never drive across a water covered roadway, as the water depth
may be too great to allow your vehicle to cross safely. Turn
around, don't drown.

.MARINE THUNDERSTORM GUST IMPACT...
Some storms will also produce wind gusts of 35 knots or greater
over inland lakes, and the Intracoastal and nearshore Atlantic
waters. Boaters should seek safe harbor in advance of storms.

.RIP CURRENT IMPACT...
A very small but long period east swell will propagate into the
surf zone today. This will produce a Moderate risk of life
threatening rip currents at all central Florida Atlantic beaches.
Always swim within sight of a lifeguard.

.EXCESSIVE HEAT IMPACT...
The combination of hot afternoon temperatures in the lower 90s
and high humidity will lead to peak heat index values between 100
and 106 degrees across the area. People engaged in any outdoor
activity should remain well hydrated and take indoor rest breaks,
preferably in an air conditioned location, if available. NEVER
leave children or pets unattended in a car for any amount of time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
The chances for showers and storms will be above normal again on
Sunday, followed by a gradual return to near normal rain chances
for this time of year next week. Afternoon and early evening storms
will be capable of producing gusty winds, small hail, frequent
lightning, and torrential rainfall, which may cause local flooding
of roads we swell as urban, poorly drained and low lying areas.

A Moderate risk of strong rip currents will continue on Sunday, and
possibly into early next week as well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight. However,
Please report any rainfall amounts of 2 inches or greater, or any
reports of flooding, to the National Weather Service in Melbourne.

Kelly/Cristaldi

In the hours before

Special weather statement, Jun 24, 2:08 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
208 PM EDT Sat Jun 24 2023

FLZ045-053-241845-
Osceola FL-Orange FL-
208 PM EDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southwestern Orange
and northwestern Osceola Counties through 245 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Champions Gate, or near Celebration, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Bay Lake, Celebration and West Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2847 8145 2814 8133 2814 8152 2820 8152
      2826 8156 2826 8166 2835 8166
TIME...MOT...LOC 1808Z 253DEG 12KT 2826 8159

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Jun 24, 2:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
234 PM EDT Sat Jun 24 2023

FLZ045-053-241900-
Osceola FL-Orange FL-
234 PM EDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of south central Orange
and north central Osceola Counties through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kissimmee, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Buena Ventura Lakes, East Lake Toho and
Narcoossee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2827 8143 2836 8145 2841 8119 2827 8119
TIME...MOT...LOC 1834Z 266DEG 21KT 2833 8139

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schaper
Special weather statement, Jun 24, 2:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
239 PM EDT Sat Jun 24 2023

FLZ159-164-259-241915-
Coastal St. Lucie FL-Inland St. Lucie FL-Coastal Martin FL-
239 PM EDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern St.
Lucie County through 315 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Saint Lucie River Park, or over Port Saint Lucie, moving north
at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Saint Lucie, Walton, Fort Pierce, Stuart and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2721 8039 2721 8046 2738 8050 2744 8024
      2737 8020 2725 8019
TIME...MOT...LOC 1838Z 167DEG 6KT 2731 8032

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:38 PM EDTSpecial Marine WarningMLB97 min
Jun 23, 8:45 PM EDTSpecial Weather StatementMLBSeminole45 min
Jun 23, 8:46 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia119 min
Jun 24, 2:08 PM EDTSpecial Weather StatementMLBOrange37 min
Jun 24, 2:34 PM EDTSpecial Weather StatementMLBOrange26 min
Jun 24, 2:38 PM EDTAreal Flood AdvisoryMLBMartin112 min
Jun 24, 2:39 PM EDTSpecial Weather StatementMLBSaint Lucie36 min
Jun 24, 2:46 PM EDTSpecial Weather StatementMLBSaint Lucie44 min
Jun 24, 2:49 PM EDTSpecial Weather StatementMLBMartin41 min
Jun 24, 3:01 PM EDTSpecial Marine WarningMLB59 min
Jun 24, 3:04 PM EDTSpecial Weather StatementMLBOrange41 min
Jun 24, 3:23 PM EDTSpecial Weather StatementMLBIndian River52 min
Jun 24, 3:25 PM EDTSpecial Weather StatementMLBOrange35 min
Jun 24, 3:27 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie33 min
Jun 24, 3:30 PM EDTSpecial Weather StatementMLBMartin45 min
Jun 24, 3:36 PM EDTSpecial Marine WarningMLB84 min
Jun 24, 3:53 PM EDTSpecial Weather StatementMLBIndian River37 min
Jun 24, 4:23 PM EDTSpecial Weather StatementMLBIndian River37 min
Jun 24, 4:27 PM EDTAreal Flood AdvisoryMLBIndian River2 hr
Jun 24, 4:49 PM EDTSpecial Weather StatementMLBIndian River41 min
Jun 24, 5:38 PM EDTSpecial Weather StatementMLBBrevard37 min
Jun 24, 6:11 PM EDTSpecial Weather StatementMLBBrevard34 min
Jun 24, 6:12 PM EDTSpecial Marine WarningMLB2 hr
Jun 24, 7:04 PM EDTSpecial Weather StatementMLBBrevard26 min
Jun 24, 7:31 PM EDTSpecial Weather StatementMLBBrevard44 min
Jun 24, 7:37 PM EDTSpecial Weather StatementMLBSeminole23 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.